Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 346, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 29, 2019, 10:06 PM CDT for Ellis County, Rush County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2019, 10:06 PM CDT (03:06 UTC)
- Expired
- Aug 29, 2019, 10:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Ellis County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 29, 7:50 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.1 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -517 J/kg
- Mixed-layer LCL
- 1633 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 470 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 14.8
The text
As transmitted.
853
WUUS53 KDDC 300306
SVRDDC
KSC051-165-300345-
/O.NEW.KDDC.SV.W.0346.190830T0306Z-190830T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1006 PM CDT Thu Aug 29 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northern Rush County in central Kansas...
Ellis County in central Kansas...
* Until 1045 PM CDT.
* At 1005 PM CDT, a severe thunderstorm was located very near Munjor,
moving southeast at 40 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Hays, Victoria, Walker, Catherine, Otis, Schoenchen, Liebenthal,
Emmeram, Yocemento, Munjor, Loretta, Pfeifer, Toulon and Antonino.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3849 9904 3867 9959 3876 9960 3913 9938
3913 9904
TIME...MOT...LOC 0305Z 286DEG 44KT 3883 9928
HAIL...1.00IN
WIND...70MPH
$$
TURNER3 follow-up statements
328
WWUS53 KDDC 300317
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1017 PM CDT Thu Aug 29 2019
KSC051-165-300345-
/O.CON.KDDC.SV.W.0346.000000T0000Z-190830T0345Z/
Rush KS-Ellis KS-
1017 PM CDT Thu Aug 29 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHERN RUSH AND SOUTHEASTERN ELLIS COUNTIES...
At 1017 PM CDT, a severe thunderstorm was located near Pfeifer,
moving southeast at 40 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Hays, Victoria, Walker, Catherine, Otis, Schoenchen, Liebenthal,
Emmeram, Munjor, Loretta, Pfeifer, Toulon and Antonino.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3849 9904 3866 9954 3877 9955 3898 9928
3913 9904
TIME...MOT...LOC 0317Z 294DEG 39KT 3875 9919
HAIL...1.00IN
WIND...70MPH
$$
TURNER470
WWUS53 KDDC 300325
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1025 PM CDT Thu Aug 29 2019
KSC051-165-300345-
/O.CON.KDDC.SV.W.0346.000000T0000Z-190830T0345Z/
Rush KS-Ellis KS-
1025 PM CDT Thu Aug 29 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHEASTERN RUSH AND SOUTHEASTERN ELLIS COUNTIES...
At 1024 PM CDT, a severe thunderstorm was located near Liebenthal,
moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Victoria, Otis, Schoenchen, Liebenthal, Loretta, Pfeifer, Munjor,
Antonino and Toulon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3864 9949 3877 9950 3885 9925 3885 9906
3849 9904
TIME...MOT...LOC 0324Z 302DEG 33KT 3866 9928
HAIL...1.00IN
WIND...60MPH
$$
TURNER420
WWUS53 KDDC 300345
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1045 PM CDT Thu Aug 29 2019
KSC051-165-300353-
/O.EXP.KDDC.SV.W.0346.000000T0000Z-190830T0345Z/
Rush KS-Ellis KS-
1045 PM CDT Thu Aug 29 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RUSH AND SOUTHEASTERN
ELLIS COUNTIES WILL EXPIRE AT 1045 PM CDT...
The severe thunderstorm which prompted the warning was moving out of
the warned area as of 1045 pm CDT. Heavy rain, small hail, and wind
gusts to near 50 mph will continue near Loretta for the next 20
minutes. Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central Kansas.
LAT...LON 3864 9949 3877 9950 3885 9925 3885 9906
3849 9904
TIME...MOT...LOC 0343Z 286DEG 44KT 3860 9901
$$
TURNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 8:00 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 29, 8:00 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 800 PM CDT Thu Aug 29 2019 ...UPDATED FOR SEVERE WEATHER WATCH... .UPDATE... Issued at 742 PM CDT Thu Aug 29 2019 Clusters of thunderstorms from around Dighton southwest through Garden City and Lakin will be moving into a more favorable area for upscale growth in the next couple of hours. An additional area of severe storms that have had a history of severe weather over northwest Kansas will be moving toward the I-70 corridor with large hail and damaging wind potential by around 9 pm. A Severe Thunderstorms watch is now in effect though 3 am for most of our eastern counties. && .SHORT TERM...(This afternoon through Friday) Issued at 1136 AM CDT Thu Aug 29 2019 Mostly quiet through the late afternoon across the CWA ahead of a shortwave that will drop out of northwest Kansas skirting across the northern tier of counties along the Hwy 96 and I-70 corridors. Afternoon high temperatures will push into the 90s to near 100 for counties along the Colorado border. Increasing clouds this afternoon due to the aforementioned shortwave and associated frontal boundary at the surface. Expect thunderstorms to develop for far northwest counties after 4PM along the dryline coming out of Colorado with the majority of the activity to the north along the vicinity of the triple point of the surface boundary. These storms will push east through sunset losing its instability before moving out of the CWA into central Kansas before midnight. With the increased instability with CAPE in the 2000J/kg range due to strong daytime heating, supercells will be the main concern with the shear values over 30kts. Large hail will be the main threat to start before these storms become more aligned and outflow dominant with its eastward progression towards sunset. QPF values look to be less than an inch, so any flooding concerns look to be nil staying til Friday evening for that to be more of a factor. Overnight into Friday morning, with the frontal boundary stalling across western Kansas, expect low stratus to linger through much of the day with mild temperatures to start the morning in the 60s and afternoon highs only reaching into the 80s for the much of the CWA. Some low 90s possible along the Oklahoma state line due to being south of the aforementioned frontal boundary and seeing more sun as a result. The next round of rain showers and isolated thunderstorms look to be fore late Friday afternoon as another shortwave kicks off along the stalled frontal boundary with the main concern to be with flash flooding as QPF values look to be in the 1-3 inch range for areas already saturated east of Hwy 183. Severe storms look to be of minimal concern at this point with winds being the main concern if anything due to being more of a cluster of storms and being more widespread as well under the heavy cloud cover. Expect these storms and rain showers to linger overnight into Saturday morning with a flash flood watch likely to be issued later this afternoon for this same area and time frame. Morning low temperatures will once again be in the 60s and afternoon highs only reaching the upper 70s to low 80s due to the rain cooled air and lingering cloud cover. The longwave trough looks to push through the region later on Saturday with the associated weather moving into central and eastern portions of the state. Improving sky conditions to end the weekend and start of the long term with a warming and drying trend in store after this active weather pattern of the short term. .LONG TERM...(Friday night through Thursday) Issued at 1245 PM CDT Thu Aug 29 2019 Once the longwave trough pushes the weather out of the CWA on Saturday, expect improved conditions into the rest of the long term forecast as an upper level ridge pushes across much of the Rockies and high plains with surface high pressure building in from the north. A below average temperature afternoon for Saturday in the upper 70s to mid 80s, but a warmup is in store for Sunday and into Labor Day to start the new work week. Morning low temperatures will be on the mild side in the 60s and afternoon highs on the average side of things for this time of year in the upper 80s to low 90s. No precipitation is forecasted for the long term forecast as longer term models show the aforementioned upper level ridge to stay in place as more of an omega block pushing any disturbances to the north and south into the Dakotas and into Tejas. A look at the long term climate forecasts for much of September looks to be more of an average temperature and precipitation outlook with more active weather with cooler than average temperatures to the east and northeast portions of the country. So the bottom line for the long term is dry and warm through the end of next week with the only weather concern is with the short term weather for today and tomorrow coming to end pushing into central and eastern portions of the state by Saturday afternoon at the start of the long term. Enjoy the dry and warm holiday weekend and also for the beginning of the new month of September. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 622 PM CDT Thu Aug 29 2019 A severe thunderstorms was moving though SSE into Kearney county, and the forward flank of this severe supercell may affect the GCK terminal's vicinity between 0030 and 0100 UTC. There is a decent chance we could also see severe wind gusts associated with a cluster of severe storms at or at least in the vicinity of the HYS terminals after 1 UTC or closer to mid evening. Beyond an isolated, but high impact severe risk for this evening MVFR stratus should be moving in behind a surface boundary during the overnight hours. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 88 65 83 / 30 40 50 30 GCK 64 88 62 84 / 50 40 40 10 EHA 63 91 62 88 / 30 30 30 10 LBL 66 93 64 88 / 20 30 40 20 HYS 65 78 63 78 / 60 50 60 30 P28 70 90 67 84 / 30 40 60 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Russell SHORT TERM...Lowe LONG TERM...Lowe AVIATION...Russell
Hazardous weather outlook, Aug 29, 2:01 PM CDT, 8 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 201 PM CDT Thu Aug 29 2019 KSZ030-031-043>046-061>066-074>081-084>090-301915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 201 PM CDT Thu Aug 29 2019 /101 PM MDT Thu Aug 29 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...This afternoon and tonight. Day 1 Discussion ---------------- Strong to severe storms are likely after 5PM this evening as a short wave pushes across the high plains pushing out of northwest Kansas skirting across the northern tier of counties mainly along the Hwy 96 and I-70 corridors. Large hail and damaging winds are the main threats with these more isolated supercellular storms before becoming more linear towards sunset with its eastward progression. Expect these storms to push east of the CWA into central portions of the state towards midnight. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Limited risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- The main bulk of the precipitation will come Friday evening and into Saturday morning with QPF outputs expected to push 1-3 inches for areas already saturated east of Hwy 183 stretching from Hays to Medicine Lodge. Expect these storms and widespread rain showers to start late in the afternoon with severe not expected at this time with flooding and lightning the main hazards to expect. The last of the storms should exit the CWA into central and south central portions of the state by mid day on Saturday before clearing out and becoming quite quiet weather wise for the next several days towards the end of the period. Days 2-7 Hazards ---------------- * Friday - Flooding: Limited risk - Lightning: Significant risk - Severe thunderstorm: Limited risk * Saturday - Lightning: Limited risk * Sunday No hazards. * Monday No hazards. * Tuesday No hazards. * Wednesday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for areas along the Hwy 96 and I-70 corridor after 5PM this evening. && For more details visit our webpage http://weather.gov/ddc/ehwo Lowe
In the hours before
Local storm report, Aug 29, 9:23 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
923 PM CDT THU AUG 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM HAIL SPEARVILLE 37.85N 99.76W
08/29/2019 E0.25 INCH FORD KS PUBLIC
&&
MRLocal storm report, Aug 29, 9:28 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
928 PM CDT THU AUG 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 PM HAIL 1 S WAKEENEY 39.01N 99.88W
08/29/2019 E0.88 INCH TREGO KS PUBLIC
&&
MRSpecial weather statement, Aug 29, 9:29 PM CDT, 37 minutes before
Special Weather Statement National Weather Service Dodge City KS 929 PM CDT Thu Aug 29 2019 KSZ077-078-087-088-300315- Gray KS-Meade KS-Clark KS-Ford KS- 929 PM CDT Thu Aug 29 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FORD...NORTHEASTERN MEADE...SOUTHEASTERN GRAY AND NORTHWESTERN CLARK COUNTIES UNTIL 1015 PM CDT... At 929 PM CDT, Doppler radar was tracking a strong thunderstorm very near Ensign, moving southeast at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Minneola, Ensign and The Haggard Elev. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 300 AM CDT for southwestern Kansas. LAT...LON 3761 10035 3777 10020 3762 9981 3737 10007 TIME...MOT...LOC 0229Z 302DEG 21KT 3765 10020 TURNER
Local storm report, Aug 29, 9:41 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
941 PM CDT THU AUG 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL 2 N CEDAR BLUFF 38.84N 99.73W
08/29/2019 E0.88 INCH TREGO KS PUBLIC
&&
MRSpecial weather statement, Aug 29, 9:42 PM CDT, 24 minutes before
Special Weather Statement National Weather Service Dodge City KS 942 PM CDT Thu Aug 29 2019 KSZ066-078>081-089-300330- Pratt KS-Stafford KS-Kiowa KS-Edwards KS-Ford KS-Comanche KS- 942 PM CDT Thu Aug 29 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FORD...KIOWA...NORTH CENTRAL COMANCHE...SOUTHWESTERN STAFFORD...EDWARDS AND NORTHWESTERN PRATT COUNTIES UNTIL 1030 PM CDT... At 942 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Offerle, moving southeast at 40 mph. Wind gusts to near 50 mph are likely. Hail to the size of nickels is possible. Locations impacted include... Kinsley, Greensburg, Haviland, Lewis, Mullinville, Offerle, Fellsburg, Hopewell, Windhorst, Centerview and Trousdale. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 300 AM CDT for south central and southwestern Kansas. LAT...LON 3771 9979 3799 9947 3787 9889 3734 9925 TIME...MOT...LOC 0242Z 297DEG 33KT 3780 9950 TURNER
Local storm report, Aug 29, 9:49 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
949 PM CDT THU AUG 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0946 PM TSTM WND GST 2 W TOULON 38.85N 99.27W
08/29/2019 M73 MPH ELLIS KS AWOS
MEASURED AT HAYS AIRPORT.
&&
MRThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 7:08 PM CDT | Special Weather Statement | DDC | Hamilton | 52 min |
| Aug 29, 7:34 PM CDT | Special Weather Statement | DDC | Finney | 41 min |
| Aug 29, 7:45 PM CDT | Special Weather Statement | DDC | Finney | 45 min |
| Aug 29, 7:55 PM CDT | Special Weather Statement | DDC | Hodgeman | 50 min |
| Aug 29, 7:57 PM CDT | Special Weather Statement | DDC | Kearny | 48 min |
| Aug 29, 8:12 PM CDT | Special Weather Statement | DDC | Finney, Gray, Hodgeman | 48 min |
| Aug 29, 8:44 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 46 min |
| Aug 29, 8:49 PM CDT | Special Weather Statement | DDC | Hodgeman | 41 min |
| Aug 29, 8:55 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman | 50 min |
| Aug 29, 9:07 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 53 min |
| Aug 29, 9:14 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa | 46 min |
| Aug 29, 9:29 PM CDT | Special Weather Statement | DDC | Ford | 46 min |
| Aug 29, 9:42 PM CDT | Special Weather Statement | DDC | Edwards, Kiowa | 48 min |
| Aug 29, 10:02 PM CDT | Severe Thunderstorm Warning | DDC | Comanche, Edwards, Kiowa, Pratt | 43 min |
| Aug 29, 10:09 PM CDT | Special Weather Statement | DDC | Clark, Ford | 51 min |
| Aug 29, 10:14 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford | 18 min |
| Aug 29, 10:42 PM CDT | Special Weather Statement | DDC | Kiowa, Pratt | 48 min |
| Aug 29, 10:51 PM CDT | Special Weather Statement | DDC | Clark, Kiowa | 39 min |
| Aug 29, 10:58 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Ford, Kiowa, Pratt | 47 min |
| Aug 29, 11:07 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 38 min |
| Aug 29, 11:28 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Pratt | 47 min |
| Aug 29, 11:48 PM CDT | Special Weather Statement | DDC | Clark | 42 min |
| Aug 30, 12:10 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 35 min |
| Aug 30, 12:51 AM CDT | Special Weather Statement | DDC | Barber, Comanche | 39 min |
| Aug 30, 2:51 AM CDT | Special Weather Statement | DDC | Kiowa | 54 min |
| Aug 30, 3:11 AM CDT | Special Weather Statement | DDC | Gray | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.